Colorado, 2010

Hail in Colorado, May 10, 2010

May 10, 2010 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced hail up to quarter size near Proctor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced hail up to quarter size near Proctor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 10, 2:30 PM MST, 15 minutes earlier.

Area forecast discussion, May 10, 2:30 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
330 PM MDT MON MAY 10 2010

.SHORT TERM...UPPER TROUGH AXIS MAKING IT'S WAY ACROSS THE EASTERN
FORECAST AREA AT THIS TIME.   THERE IS LOW LEVEL BOUNDARY ORIENTED
NORTH-SOUTH ACROSS THE PLAINS RIGHT NOW WITH SOME SHOWERS AND STORMS
DEVELOPING ALONG IT.  DEW POINTS ARE STILL IN THE 40S F OUT THERE.
WEST OF IT...DEW POINT READINGS ARE DROPPING WITH DECENT DOWNSLOPING
BOUNDARY LAYER WINDS.  THERE IS SOME CONVECTION OVER THE MOUNTAINS
AND JUST UPSTREAM OF THEM.  THESE WILL LIKELY GO AWAY WITH THE SUN.
MODELS SHOW ZONAL FLOW ALOFT THIS EVENING...BECOMING WEST-
SOUTHWESTERLY BY 12Z TUESDAY MORNING...THEN SOUTHWESTERLY BY 00Z
LATE TUESDAY AFTERNOON.  ALL THE WHILE...SPEEDS ARE 85 TO 105 KNOTS
FOR THE FORECAST AREA.  THE NAM/GFS/ECMWF ALL HAVE THE CENTER OF THE
UPPER LEVEL LOW OVER WEST CENTRAL UTAH AT 00Z TUESDAY AFTERNOON
LATE.  THE QG VERTICAL VELOCITY FIELDS HAVE FAIRLY DECENT DOWNWARD
MOTION PROGGED THIS EVENING BEHIND THE CURRENT TROUGH.  BY 12Z
TUESDAY MORNING...UPWARD MOTION IS MOVING IN...WITH PRETTY STRONG
UPWARD SYNOPTIC SCALE ENERGY PROGGED FOR TUESDAY AFTERNOON.  THE LOW
LEVEL WIND PROGGS SHOW NORTH-NORTHEASTERLY BOUNDARY LAYER FLOW EAST
OF THE DIVIDE TONIGHT.  ON TUESDAY...EASTERLY FLOW PREVAILS OVER
MOST OF THE FORECAST AREA.  FOR MOISTURE...MODELS KEEP SOME AROUND
OVER THE MOUNTAINS THIS EVENING...THEN THEY DRY IT OUT INTO TUESDAY
MORNING.  SOME LOW LEVEL MOISTURE IS PROGGED INTO THE PLAINS AFTER
06Z TONIGHT.  THERE IS SOME LOW LEVEL MOISTURE OVER THE PLAINS
TUESDAY MORNING...THEN BY AFTERNOON MOISTURE INCREASES OVER ALL THE
FORECAST AREA...WITH PRETTY DEEP MOISTURE IN PLACE OVER THE WESTERN
TWO-THIRDS BY 00Z TUESDAY AFTERNOON.  BOTH THE NAM AND GFS MOISTURE
PROGGED HAVE CONSIDERABLY LESS MOISTURE AROUND AT 00Z TUESDAY
AFTERNOON THEN YESTERDAY'S 12Z RUNS INDICATED.  PRECIPITABLE WATER
VALUES ARE IN THE 0.40 TO 0.50 INCH RANGE TONIGHT...AND 0.50 TO 0.60
ON TUESDAY.  THE CAPE IS GONE TONIGHT OVER ALL THE FORECAST AREA BY
03Z THIS EVENING.  ON TUESDAY THERE IS MINIMAL CAPE OVER THE
MOUNTAINS WEST OF THE DIVIDE DURING THE AFTERNOON HOURS.  THE QPF
FIELDS HAVE A TAD OF MEASURABLE PRECIPITATION THIS EVENING OVER THE
MOUNTAINS AND NORTHEAST CORNER.  THE NAM ONLY KEEPS A TAD IN THE
MOUNTAINS AFTER MIDNIGHT.  THE GFS HAS A TAD OVER THE NORTHWESTERN
FORECAST AREA TUESDAY MORNING...NOTHING ON THE NAM.  BY LATE TUESDAY
AFTERNOON...THE GFS STARTS BRINGING IN BETTER AMOUNTS OF
PRECIPITATION FOR THE NORTHWESTERN FORECAST AREA...THE NAM HAS WAY
LESS.  SO FOR POPS...LATEST DATA POINT TO LESS.  WILL GO 10-30%S
THIS EVENING.  WILL KEEP MINIMAL POPS GOING OVERNIGHT IN THE
MOUNTAINS.  ON TUESDAY...WILL START A SLOW INCREASES OF POPS IN THE
MORNING.  BY AFTERNOON...WILL HAVE 40%S IN THE MOUNTAINS...WITH 20%S
OVER THE FAR EAST.  FOR TEMPERATURES...TUESDAY'S HIGHS ARE 2-4 C
COOLER THAN TODAY'S.

.LONG TERM...MODELS REMAIN IN PRETTY GOOD AGREEMENT ON THE TUESDAY
NIGHT/WEDNESDAY TROUGH WITH JUST A SLIGHT NORTHWARD SHIFT IN THE
CONSENSUS. THIS BRINGS THE 500 MB LOW ACROSS NORTHWEST COLORADO AND
SOUTHEAST WYOMING WITH THE 700 MB LOW ROUGHLY OVER DENVER. WITH THE
SYSTEM JUST COMING ONSHORE I AM HESITANT TO HANG TOO MUCH ON THE
EXACT POSITION JUST YET...BUT THIS POSITION WILL FAVOR AREAS NORTH
OF INTERSTATE 70 ESPECIALLY LARIMER COUNTY...WITH LESS PRECIPITATION
EXPECTED FURTHER SOUTH. WE STILL COULD HAVE SOME HEAVY SNOW IN THE
SOUTHERN FOOTHILLS AND DOUGLAS COUNTY WITH THE LOW LEVEL
UPSLOPE...BUT IT IS LOOKING MORE LIKE THIS WILL BE IN A SHALLOW
MOIST LAYER WITHOUT THE DEEP MOISTURE. THREAT MAY ACTUALLY BE
GREATER IN THE HIGHER ELEVATIONS OF ZONE 38 THAN IN 41...BUT
TEMPERATURE MAY BE TOO WARM FOR LOTS OF SNOW IN FORT COLLINS/
LOVELAND WHILE HEAVY SNOW APPEARS A PRETTY GOOD BET A THOUSAND FEET
HIGHER IN CHEYENNE. NO CHANGES TO THE WATCH AT THIS TIME. NAM SHOWS
SLIGHTLY COOLER WEDNESDAY MORNING WITH THE SNOW LEVEL DOWN TO
4500-5000 FEET...WHILE THE GFS WOULD BE A BIT HIGHER. WILL PLAN ON
SOME SNOW ACCUMULATION ON GRASSY AREAS IN DENVER...BUT ROADS SHOULD
GENERALLY STAY WET. IT COULD REALLY PILE UP AT SLIGHTLY HIGHER
ELEVATIONS AND I WOULD NOT BE SURPRISED TO SEE LOCALLY HEAVY SNOW
RIGHT AGAINST THE FOOTHILLS IN BOULDER AND LARIMER COUNTIES. MODELS
CONTINUE TO SHOW AROUND 20 INCHES OF SNOW ON THE WEST SIDE OF FORT
COLLINS AND 30 INCHES IN THE FOOTHILLS...BUT SOME OF THAT WILL BE
RAIN AT THE LOWER ELEVATIONS. PRECIPITATION OUTPUT IS LESS NOW FROM
DENVER SOUTHWARD...THOUGH STILL COULD BE HEAVY FOR A WHILE AND OF
COURSE A 50 MILE SOUTHWARD ERROR IS STILL POSSIBLE AS WELL.

NOT MUCH ELSE TO CHANGE IN THE FORECAST AS THE SYSTEM MOVES OUT LATE
WEDNESDAY. STILL SOME WRAPAROUND MOISTURE FOR A WHILE BUT IN GENERAL
SUBSIDENCE. INTRODUCED SOME DIURNAL POPS MAINLY FRIDAY/SATURDAY AS
THERE ARE HINTS OF SOME MEAGER MOISTURE COMING UP IN SOUTHERLY FLOW
AS WE WARM UP AGAIN REMNANTS OF THE TAIL END OF THE TROUGH MAY ALSO
GET REINFORCED WHICH COULD KICK OUT A WEAK SHORTWAVE IN THE
FRIDAY/SATURDAY TIME FRAME AS WELL. PROBABLY UNDER A RIDGE BY THE
END OF THE WEEKEND...WARMER AND DRIER AGAIN.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED AT DIA THROUGH MID DAY
TUESDAY.  THE CURRENT STRONG NORTHWESTERLY WINDS SHOULD DECREASE AND
BECOME EASTERLY BY MID EVENING TONIGHT.   BY TUESDAY AFTERNOON...
CEILINGS WILL BEGIN TO LOWER ALONG WITH AN INCREASING CHANCE OF RAIN.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...WINTER STORM WATCH TUESDAY NIGHT
   AND WEDNESDAY FOR THE FRONT RANGE MOUNTAINS....FOOTHILLS...AND
   PALMER DIVIDE..ZNS 33..34..35..36 AND 41.

RJK/CMG
Hazardous weather outlook, May 10, 9:52 AM MST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1052 AM MDT MON MAY 10 2010

COZ030>051-111200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1052 AM MDT MON MAY 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS ALONG WITH A FEW THUNDERSTORMS ARE MOVING EASTWARD ACROSS
THE MOUNTAINS...FOOTHILLS...AND IMMEDIATE PLAINS AT THIS TIME.  THIS
IS EXPECTED TO CONTINUE THROUGH THIS AFTERNOON.  STRONG WIND GUSTS
UP TO 60 MPH WILL BE THE MAIN THREAT FROM THESE STORMS.  THERE COULD
BE SMALL HAIL AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG SPRING STORM WILL MOVE INTO SOUTHERN UTAH TUESDAY
AFTERNOON...AND THEN TRACK ACROSS COLORADO TUESDAY NIGHT AND
WEDNESDAY MORNING.  PRECIPITATION IS EXPECTED TO DEVELOP IN THE
MOUNTAINS TUESDAY...AND THEN SPREAD ACROSS THE PLAINS TUESDAY
AFTERNOON AND NIGHT.  HEAVY SNOWFALL IS POSSIBLE ESPECIALLY OVER THE
FRONT RANGE MOUNTAINS AND FOOTHILLS.  IN ADDITION...TEMPERATURES MAY
BE COLD ENOUGH TO BRING SNOW INTO THE URBAN CORRIDOR AND PORTIONS OF
THE PLAINS AS WELL...ESPECIALLY LATE TUESDAY NIGHT INTO WEDNESDAY.

THERE IS STILL CONSIDERABLE UNCERTAINTY WITH THE TRACK OF THE
STORM...AND ANY VARIATION TO THIS TRACK WILL HAVE EXTREMELY LARGE
IMPLICATIONS ON TEMPERATURES AND THE AMOUNT OF SNOWFALL AT ANY GIVEN
LOCATION.  STAY TUNED TO THE NATIONAL WEATHER SERVICE OR YOUR LOCAL
NEWS MEDIA FOR THE LATEST UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RJK/GIMMESTAD

The radar

The Cheyenne radar (KCYS), 158 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Logan

When
May 10, 2:45 PM MST
Where
Logan County, 4.04 mi NNW of Proctor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.850, -102.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224701.